Treating the Untreatable
It was both a blessing and a curse when in January of 2007, I was reaching for some item in front of me and I realized that my torso actually angled forward. Previous to this, my injury had rendered me a virtual 'rag doll' from the chest down. Now, as the inflammation subsided, signals were beginning to flow again and muscles started to receive more and more signals. Muscles and limbs began to move, even if ever so slowly and weakly. The upside of this increase flow of signals was muscle movement, however the downside was pain. Nerves that send impulses to muscles to make them move, but also send sensory information such as tactile (touch), proprioception (position of limb in space) and, of course, pain.
With physiotherapy much of my muscle strength and action returned. Again, after being paralyzed from the chest to toes, I now have limited action only at the ankles and below. Pivoting my foot downward at the ankle (plantar-flexion) is quite strong, however the opposite, pulling my foot upwards (dorsi-flexion) is very weak. Lateral stability at the ankles is also reduced (feet may wobble or tilt at the ankle with reduced control)
But this post is about pain. It was the signals of pain that started in January 2006 and quickly increaced to a level that hovered between very annoying and excruciating. A constant sensation of a mix between quickly fluctuating "pins & needles"that quickly and repeatably stab and "burning" sensation as if your legs were immersed in very hot water. For me it occured just below the knees and extended to the toes. There would be some fluctuation up or down and in intensity, but for the most part I burned 24/7 from the knees down. So intense that it takes your concentration away ever few minutes as your mind drifts from the task you're doing to acknowledging the pain. Hard to enjoy a book, watch TV or concentrate at your job.
While at the rehab hospital, I was prescribed 300 mg of Gababentin (Neurotonin) three times a day. As my nerve signals were still not getting through at that point I felt no pain. On my discharge in the end of October 2006, I had the hospital discontinue this medication. In January of 2007 when the neurogenic pain revealed itself, I asked my family physician to re-prescribe the Gabapentin once again. I started taking it immediately but really felt no relief. This continued right through to this week. Didn't much help, but I continued taking it as I felt I was doing something to eliminate the pain. No relief and no noticable side effects. I could just as well have been taking a placebo.
I had heard about Lyrica (Pregabalin) on several occasions - from my physiotherapist, from the physiatrist administering BoTox, and some other health care providers. About a year ago (2007), I had asked my family physician about it but he was unfamiliar with the drug. On a quick consultation with his CPS (1), he dismissed it as having too many unpleasant side effects. So that was that...
The pain remained intense and distracting and in desperation I approched him again, intending to insist of trying it. This time, without hesitation or consultation, he wrote out a script for the medication. Strange!!?? I told him that, because of the side effects (discussed at bottom), I would like to start with a smaller dosage and work up if it offered any relief and I could tollerate the drug. I began taking 50 mg of Lyrica three times a day yesterday (July 17th, 2009). Only after one day, I wonder if the sensations are somewhat muted or reduced. Still too early to tell. So far no evident side effects other than perhaps some drowsiness shortly after taking it.
Although nothing will eliminate the pain, I do hope this drug would take the intense edge off and make life bearable again. It's hard to live a joyful, pleasant and productive life with your legs immersed in boiling water year round.
I continue to take the Nortriptyline (25mg at bedtime) for nerve pain but I feel it has little if any affect at all. Perhaps I may ask that be discontinued at some later date to reduce this biochemical soup in my system.
The side effects of Lyrica can include, dry mouth, blurred vision, drowsiness, allergic reactions and edema (swelling of hands and feet) , weight gain and possible increaced suicidal thoughts. This is not a complete list of side effects but some of the more common ones encountered.
(1) CPS - Compendium of Pharmacutical Specialties - a book compliling information on all the drugs available for use by doctors including information on use, dosage, side effects, contradictions, biochemical structure, pharmacokinetics (how it works), manufacturer etc, etc.